New Hampshire, 2015

Hail and Damaging Winds in New Hampshire, August 15, 2015

August 15, 2015 · NWS GYX · 6 events in 4 counties and zones

A weak trough was moving through a high CAPE environment on the afternoon of August 15th. although some hail was also reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A weak trough was moving through a high CAPE environment on the afternoon of August 15th. Wind damage was the major feature of these storms....although some hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 15, 1:42 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 15, 1:42 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
242 PM EDT SAT AUG 15 2015

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL CROSS THE REGION THIS EVENING ACCOMPANIED
BY SHOWERS AND A FEW THUNDERSTORMS. A LARGE RIDGE OF HIGH PRESSURE
WILL BUILD ALONG THE EAST COAST SUNDAY THROUGH MID NEXT WEEK
BRINGING HOT AND HUMID AIR TO THE AREA. LOW PRESSURE WILL MOVE
NORTH OF OUR REGION AND INTO CANADA LATER IN THE WEEK...SLOWLY
DRAGGING A COLD FRONT ACROSS THE REGION.

&&

.NEAR TERM /THROUGH TONIGHT/...
MINIMAL DYNAMICS WITH TROUGH CROSSING THE FORECAST AREA THIS
EVENING...WILL COMBINE WITH AN UNSTABLE...HIGH CAPE ENVIRONMENT TO
PRODUCE MORE SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS MAY
CONTAIN GUSTY WINDS...AND SLOW MOVING NATURE TO THE PRECIP MAY
LEAD TO LOCALLY HEAVY RAINFALL. BOUNDARY'S CONTINUE TO FORM AS
WELL...THEREFORE CONVECTIVE DEVELOPMENT WILL FORM ACROSS THESE
REGIONS.

THE LATEST HRRR CONTINUES TO SHOW INDIVIDUAL CELLS BECOMING
EMBEDDED IN A LARGER SCALE MASS OF RAIN TOWARDS THIS EVENING. THE
PRECIP WILL GRADUALLY WIND DOWN THIS EVENING. AS THE UPPER LEVEL
TROUGH EXITS THE REGION AND DIURNAL HEATING CEASES.

EXPECT PATCHY FOG TO FORM. THIS WILL MAINLY BE OVER THE INLAND
VALLEY LOCATIONS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
HHH...HAZY HOT AND HUMID CONDITIONS ARE EXPECTED ON SUNDAY AS H8
TEMPERATURES REACH +16C. A LARGE UPPER LEVEL RIDGE WILL BE IN
PLACE AT THAT TIME...WITH THE MEAN FLOW OUT OF THE SOUTHWEST.
TEMPERATURES WILL RANGE FROM THE MID 80S IN THE MOUNTAINS...TO THE
LOWER 90S OVER SOUTHERN MAINE AND NEW HAMPSHIRE. DEW POINT VALUES
WILL BE IN THE MID 60S...SO HEAT INDEX VALUES SHOULD NOT BE OVERLY
HIGH.

EXPECT MORE PATCHY FOG SUNDAY NIGHT. TEMPERATURES WILL FALL TO
THEIR DEW POINTS SO READINGS WILL DROP INTO THE MID 60S BY
SUNRISE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
LONG RANGE GLOBAL MODELS ARE IN GOOD AGREEMENT THROUGH THE
PERIOD. AN EAST COAST RIDGE AT THE SURFACE AND ALOFT WILL RESULT
IN ONE OF THE HOTTEST DAYS OF THE SUMER ON MONDAY. WITH DEWPOINTS
IN THE MID TO UPPER 60S APPARENT TEMPERATURES WILL BE IN THE 90S
OVER MUCH OF THE AREA AWAY FROM THE IMMEDIATE COAST. A CAP ALOFT
SHOULD PREVENT MUCH IN THE WAY OF CONVECTION.

TEMPERATURES WILL COOL A FEW DEGREES TUESDAY AND THEN A FEW
DEGREES MORE ON WEDNESDAY. AS THE RIDGE BREAKS DOWN WE WILL SEE
INCREASING CHANCES OF SHOWERS AND THUNDERSTORMS. A COLD FRONT
WILL APPROACH LATE WEEK WHICH COULD SIGNAL A MORE ORGANIZED
CONVECTION EVENT.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
SHORT TERM...MAINLY VFR CONDITIONS THROUGH SUNDAY NIGHT. THE
EXCEPTION WILL BE FOR LOCAL IFR CONDITIONS IN ANY STORMS THROUGH
THIS EVENING. ALSO...PATCHY LATE NIGHT FOG WILL LEAD TO LOCAL IFR
CONDITIONS...ESPECIALLY IN THE INLAND VALLEYS.

LONG TERM...VFR TO MVFR CONDITIONS ARE EXPECTED THROUGH MUCH THE
EXTENDED PERIOD WITH LOCALIZED IFR CONDITIONS IN ANY THUNDERSTORMS
TUESDAY THROUGH THURSDAY.

&&

.MARINE...
SHORT TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS DURING THE NEAR AND SHORT RANGE PORTION OF THE
FORECAST. SOME FOG AND HAZE MAY DEVELOP OVER THE WATERS AS
INCREASINGLY WARM...HUMID AIR CROSSES THE REGION.

LONG TERM...WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT ADVISORY
THRESHOLDS DURING THE LONG TERM PORTION OF THE FORECAST. LOCALIZED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&

SYNOPSIS...CANNON/LULOFS
NEAR TERM...CANNON
SHORT TERM...CANNON
LONG TERM...LULOFS
AVIATION...CANNON
MARINE...CANNON/LULOFS
Hazardous weather outlook, Aug 15, 1:48 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT SAT AUG 15 2015

MEZ007>009-012>014-018>028-NHZ001>015-161900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH-
248 PM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CROSS THE AREA INTO THIS EVENING AHEAD
OF A SURFACE TROUGH. SOME OF THE THUNDERSTORMS EARLY EVENING
COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-161900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
248 PM EDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 15, 12:57 PM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
157 PM EDT SAT AUG 15 2015

NHZ008-011-151845-
MERRIMACK NH-CHESHIRE NH-
157 PM EDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 245 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER SURRY...MOVING TO THE EAST AT 15 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SURRY...
  GILSUM...
  MARLOW...
  SULLIVAN...
  AND ALSTEAD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4313 7237 4315 7237 4318 7216 4313 7218
      4319 7203 4320 7202 4297 7206 4296 7240
      4314 7243
TIME...MOT...LOC 1749Z 261DEG 12KT 4307 7234

KISTNER
Special weather statement, Aug 15, 1:35 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
235 PM EDT SAT AUG 15 2015

NHZ013-151900-
INTERIOR ROCKINGHAM NH-
235 PM EDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  INTERIOR ROCKINGHAM COUNTY IN NEW HAMPSHIRE

* UNTIL 300 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR DERRY...MOVING TO THE EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BRENTWOOD...
  ATKINSON...
  CHESTER...
  HAMPSTEAD...
  AND FREMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4290 7138 4302 7133 4301 7105 4282 7113
TIME...MOT...LOC 1831Z 286DEG 16KT 4295 7128

KISTNER
Special weather statement, Aug 15, 2:01 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
301 PM EDT SAT AUG 15 2015

NHZ011-151930-
CHESHIRE NH-
301 PM EDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CHESHIRE COUNTY IN NEW HAMPSHIRE

* UNTIL 330 PM EDT

* AT 300 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER MARLBOROUGH...MOVING TO THE EAST AT 25
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  JAFFREY...
  DUBLIN...
  TROY...
  NELSON...
  AND ROXBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4288 7243 4301 7241 4300 7206 4294 7206
      4294 7200 4280 7198 4279 7197 4279 7194
      4273 7193
TIME...MOT...LOC 1858Z 280DEG 23KT 4292 7225

KISTNER
Special weather statement, Aug 15, 2:23 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
323 PM EDT SAT AUG 15 2015

NHZ008-012-015-152000-
MERRIMACK NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
323 PM EDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  EASTERN HILLSBOROUGH COUNTY IN NEW HAMPSHIRE
  WESTERN AND CENTRAL HILLSBOROUGH COUNTY IN NEW HAMPSHIRE

* UNTIL 400 PM EDT

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR HOOKSETT...MOVING TO THE SOUTHEAST AT 10
  MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MANCHESTER...
  BEDFORD...
  GOFFSTOWN...
  SUNCOOK...
  AND SOUTH HOOKSETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4305 7177 4320 7146 4311 7135 4304 7139
      4304 7140 4295 7138 4293 7141 4293 7145
      4291 7145 4285 7158
TIME...MOT...LOC 1919Z 321DEG 8KT 4307 7152

KISTNER
Special weather statement, Aug 15, 2:42 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
342 PM EDT SAT AUG 15 2015

NHZ008-009-152015-
MERRIMACK NH-BELKNAP NH-
342 PM EDT SAT AUG 15 2015

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  MERRIMACK COUNTY IN NEW HAMPSHIRE
  BELKNAP COUNTY IN NEW HAMPSHIRE

* UNTIL 415 PM EDT

* AT 340 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM OVER LOUDON...MOVING TO THE EAST AT 20 MPH.

* PEA SIZE HAIL...TORRENTIAL RAINFALL... AND FREQUENT LIGHTNING IS
  EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LOUDON...
  CANTERBURY...
  EPSOM...
  BARNSTEAD...
  AND CHICHESTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 4323 7158 4334 7160 4341 7127 4325 7126
      4321 7129
TIME...MOT...LOC 1938Z 268DEG 19KT 4330 7146

HANES

The radar

The Portland,ME radar (KGYX), 128 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Merrimack

When
August 15, 2:50 PM EST to 2:54 PM EST
Where
Merrimack County, 0.5 mi W of Penacook
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.280, -71.610

A thunderstorm produced 0.75 inch hail in Penacook.

Thunderstorm Wind, Sullivan

When
August 15, 3:38 PM EST to 3:44 PM EST
Where
Sullivan County, 2.13 mi ENE of Langdon
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
43.180, -72.340

A severe thunderstorm downed numerous tress and produced quarter size hail in Langdon.

Thunderstorm Wind, Grafton

When
August 15, 4:05 PM EST to 4:10 PM EST
Where
Grafton County, 0.85 mi SW of Bristol
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.590, -71.740

A severe thunderstorm downed a tree on a house in Bristol.

Thunderstorm Wind, Cheshire

When
August 15, 5:55 PM EST to 6:00 PM EST
Where
Cheshire County, 1.38 mi S of Lower Vlg
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.030, -72.280

A severe thunderstorm downed a couple of trees which had to be cleared from Vessel Rock Road in Gilsum.

Thunderstorm Wind, Cheshire

When
August 15, 5:55 PM EST to 5:59 PM EST
Where
Cheshire County, 0.69 mi S of Gilsum
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.040, -72.270

A severe thunderstorm downed trees on Centennial Road in Gilsum.

Thunderstorm Wind, Cheshire

When
August 15, 5:58 PM EST to 6:02 PM EST
Where
Cheshire County, 1.71 mi NW of West Swanzey
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.890, -72.350

A severe thunderstorm downed trees and wires in Chesterfield.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2015Every state in 2015This day in weather historyWarnings in New Hampshire, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599871, 599874, 599872, 599875, 599876, 599873.